Michigan, 2018

Damaging Wind in Michigan, August 11, 2018

August 11, 2018 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging wind gusts near Horse Head Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced damaging wind gusts near Horse Head Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT Sat Aug 11 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 300 PM EDT Sat Aug 11 2018

A few showers and isolated storms will develop this weekend near
to mainly east of US-131. However many locations will not receive
any measurable rainfall with fair weather and seasonably mild
temperatures through the weekend. High pressure will bring fair
and seasonably mild weather Monday and Tuesday. A low pressure
system will bring potential for rain and thunderstorms Wednesday
into Thursday.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM EDT Sat Aug 11 2018

Primary short term fcst concerns involve determining potential for
any convection this aftn/early eve and again Sunday.

A consensus of latest CAMS and HREF guidance suggests scattered
showers and isolated convection will develop mid to late aftn into
early eve near to mainly east of US-131. This will occur due to
increasing instability from daytime heating and cooler air aloft
with the upper trof axis overhead and a couple of upper level
disturbances and a boundary moving in from the nw.

SB cape values are up to 1000-2000 j/kg and dcape values are
approaching 1000 j/kg with steep dry adiabatic low level lapse
rates. Therefore isolated storms that do develop may produce briefly
gusty winds to around 30 kts. This diurnally driven pcpn will
dissipate quickly around sunset.

The cutoff upper low will be centered over eastern OH Sunday. Our
fcst area will be in close enough proximity to this feature and
several upper disturbances pinwheeling around the upper low center
to bring scattered diurnally driven aftn/early eve showers again
Sunday. However the better chc for convection Sunday will be
southeast of our area directly under the upper low/cold pool over
Ohio.

Having said all this... predominantly dry/fair wx with seasonably
mild temps is anticipated through the rest of the weekend and any
showers/isolated convection will be rather few and far between.
High pressure will bring fair and very warm wx Monday with partly
cloudy skies and high temps into the lower to middle 80's.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM EDT Sat Aug 11 2018

Weak ridging and the sfc and aloft will continue to bring fair and
very warm wx Tuesday. High temps Tuesday will reach the middle 80s
to near 90 degrees.

A mid level disturbance and strengthening sfc low pressure system
will move ne from the southern Plains states Wednesday and bring
rain and thunderstorms Wednesday through Wednesday night into
Thursday. This system has potential to bring some heavy rain given
ample gulf moisture and strong 1000-850 mb moisture transport
aimed at our region late Wednesday through Wednesday night.

Fair wx will return very late in the week and temperatures will
return to near normal for this time of year by then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM EDT Sat Aug 11 2018

Primarily VFR conditions will continue through early Sunday
afternoon. Scattered showers will develop from mid afternoon
through early evening in the vicinity of most of the terminals
(except for KMKG) but conditions should remain VFR.

Isolated thunderstorms may also develop late this afternoon but
there is not enough potential for storm development to warrant
inclusion in any of the terminal forecasts at this time.

Some patchy fog will develop during the early morning hours Sunday
mainly at out southern terminals along the I-94 corridor where
conditions will likely deteriorate to MVFR. The patchy fog will
dissipate by mid morning with VFR conditions at all the terminals
from late Sunday morning through 18Z Sun.

&&

.MARINE...
Issued at 300 PM EDT Sat Aug 11 2018

Wind speeds through the weekend into early next week will be
rather light at only 5 to 15 kts. This will result in minimal wave
heights of two feet or less through then. A low pressure system
will bring potential for rain and thunderstorms and potentially
an uptick in wave heights Wednesday and Thursday.

&&

.HYDROLOGY...
Issued at 300 PM EDT Sat Aug 11 2018

Rivers continue holding well within their banks across the region in
spite of some elevated flows across portions of the Grand and
Kalamazoo River basins. Isolated/widely scattered showers or storms
over the weekend will do little or nothing to change this. The
potential remains for a more widespread rainfall by the middle of
this upcoming week though details are far from certain with regard
to amounts and impacts to the rivers, if any. The EPS mean precip
for the midweek system has consistently shown 0.4"-0.6" across most
of the region with only a handfull of the 50 ensemble members
indicating over an inch. Operational ECMWF runs have recently
indicated swaths of higher end amounts are possible across portions
of Lower Michigan. There is still plenty of time to watch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...Laurens
Hazardous weather outlook, Aug 11, 2:58 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
358 AM EDT Sat Aug 11 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
358 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will affect areas mainly east of U.S.-131
this afternoon through the early evening hours. Severe weather is
not expected. The main threats will be lightning, locally heavy
downpours, small hail, and winds up to around 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few storms will be possible, mainly along and southeast of I-69
Sunday afternoon and evening. Severe weather is not expected. The
main threats will be lightning, locally heavy downpours, small
hail, and winds up to around 40 mph.

Thunderstorms will become possible beginning on Wednesday and
likely lasting into Thursday. Heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-120800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Sat Aug 11 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will become possible beginning on Wednesday and
likely lasting into Thursday. Heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NJJ

In the hours before

Special weather statement, Aug 11, 2:52 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
352 PM EDT SAT AUG 11 2018

MIZ057-065-112045-
Barry MI-Kent MI-
352 PM EDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, or 8 miles northwest of Hastings, moving southeast at 10
mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Hastings...            Middleville...         Freeport...
Irving...              Woodland...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4272 8555 4273 8554 4286 8540 4282 8531
      4277 8531 4277 8520 4273 8511 4256 8530
TIME...MOT...LOC 1952Z 301DEG 9KT 4275 8539

BORCHARDT
Local storm report, Aug 11, 3:37 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 E IRVING              42.69N 85.37W
08/11/2018  E0.25 INCH       BARRY              MI   TRAINED SPOTTER

&&

TJT
Special weather statement, Aug 11, 3:48 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
448 PM EDT SAT AUG 11 2018

MIZ038-044-112145-
Lake MI-Newaygo MI-
448 PM EDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm over
Idlewild, or near Baldwin, moving south at 25 mph.

Winds in excess of 40 mph with downed tree limbs and pea size hail
are possible with these storms.

Locations impacted include...
Newaygo...             White Cloud...         Baldwin...
Fremont...             Hesperia...            Grant...
Luther...              Croton...              Bridgeton...
Chase...               Brohman...             Woodland Park...
Hawkins...             Reeman...              Nirvana...
Wolf Lake...           Idlewild...            Woodville...
Irons...               Bristol...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4416 8556 4329 8556 4330 8604 4417 8604
TIME...MOT...LOC 2048Z 000DEG 21KT 4386 8578

BORCHARDT
Local storm report, Aug 11, 4:28 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 SW IRVING             42.64N 85.47W
08/11/2018  E0.50 INCH       BARRY              MI   PUBLIC

            TIME ESTIMATED BY RADAR. RELAYED VIA SOCIAL
            MEDIA.

&&

BB

The radar

The Grand Rapids radar (KGRR), 91 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecosta

When
August 11, 4:42 PM EST to 4:57 PM EST
Where
Mecosta County, 3.14 mi SSW of Diamond Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
43.680, -85.250

An isolated afternoon severe thunderstorm brought down numerous trees and power lines across portions of Mecosta county. The most significant damage occurred near Horse Head Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785817.